Format

Send to

Choose Destination
See comment in PubMed Commons below
J Pharmacol Exp Ther. 1989 Jan;248(1):329-33.

Plasma arginine vasopressin response to intravenous methadone and naloxone in conscious dogs.

Author information

1
Department of Veterinary Anesthesiology, Faculty of Veterinary Medicine, University of Utrecht, The Netherlands.

Abstract

The effect of naloxone and methadone on the systemic release of arginine vasopressin (AVP) was studied in six conscious dogs. After i.v. methadone administration (1 mg/kg b.wt.) plasma AVP levels rose significantly to a mean maximum value of 102.8 +/- 18.8 pg/ml at 15 min postinjection. Plasma sodium and plasma osmolality did not change significantly, whereas plasma potassium decreased significantly. Blood gas variables showed the development of a slight respiratory acidosis. Mean arterial blood pressure increased and heart rate decreased, both significantly, after methadone administration. Naloxone (0.1 mg/kg b.wt.) administered i.v., 15 min before methadone, prevented the changes in plasma AVP levels as well as other variables, with the exception of the heart rate. Naloxone administration itself did not induce changes in any variable recorded. The dose-response study showed increasing plasma AVP levels upon administration of increasing doses of methadone above the 0.5 mg/kg level. On account of the magnitude of response and the lack of changes in biochemical and hemodynamic variables sufficient to explain the documented AVP response, we conclude that methadone exerts a stimulatory influence on the systemic release of AVP. We consider the documented release of AVP to be a direct effect of the methadone administration, on account of the findings from the dose-response study and on account of the total blockade of the response after naloxone administration before methadone.

PMID:
2913278
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Support Center